Florida, 2008

Rip Current in Florida, August 3, 2008

August 3, 2008 · NWS MOB · 1 event in 1 county or zone

A 56 year old male out of town visitor from Louisiana drowned in rough surf associated with Tropical Storm Edouard near Perdido Key. He was attempting to help another person that was in trouble when he drowned.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

A 56 year old male out of town visitor from Louisiana drowned in rough surf associated with Tropical Storm Edouard near Perdido Key. He was attempting to help another person that was in trouble when he drowned.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Aug 3, 2:45 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Aug 3, 2:45 PM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
345 PM CDT SUN AUG 3 2008

.SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...TROPICAL DEPRESSION
FIVE LOCATED ABOUT 160 MILES SOUTH OF MOBILE WILL MOVE MOVE WESTWARD
JUST SOUTH OF THE LOUISIANA COASTLINE AND INTO THE NORTHERN TEXAS
COAST MONDAY NIGHT.  A WEAK UPPER TROF/SHEAR AXIS DEVELOPS OVER THE
SOUTHEAST STATES AS THE DEPRESSION CONTINUES WESTWARD AND THE 500 MB
TROF OVER THE WESTERN ATLANTIC...WHICH WILL CONTRIBUTE TO EXPANSIVE
HIGH CLOUDS.  WILL STAY WITH CHANCE POPS OVER THE IMMEDIATE COAST OF
ALABAMA WITH SLIGHT CHANCE POPS FOR MOST OF THE REMAINING FORECAST
AREA OVERNIGHT.  CHANCE POPS WILL BE OVER THE SOUTHWESTERN PORTION
OF THE FORECAST AREA ON MONDAY WHERE BETTER DEEP LAYER MOISTURE AND
LOW LEVEL CONVERGENCE WILL BE LOCATED...WITH SLIGHT CHANCE POPS
ELSEWHERE.  SURFACE-850 MB RIDGING BUILDS BACK INTO THE NORTHEASTERN
GULF AND IMMEDIATE COASTAL AREA TUESDAY INTO WEDNESDAY WITH THE LOW
LEVEL FLOW PROMOTING TYPICAL SEA BREEZE INITIATED CONVECTION.
TEMPERATURES WILL BE NEAR SEASONABLE LEVELS. /29

&&

.LONG TERM (THURSDAY THROUGH SUNDAY)...A SYSTEM WILL HAVE MOVED OUT
OF THE GREAT LAKES AREA TO NEAR THE SOUTHERN ONTARIO/QUEBEC BORDER
WHERE IT GENERALLY REMAINS THROUGH SATURDAY.  A STRONG SHORTWAVE
MOVES ACROSS THE NORTHEAST STATES THROUGH THURSDAY NIGHT WITH THE
500 MB TROF AMPLIFYING AND PUSHES THE SURFACE-850 MB RIDGE OVER THE
NORTHERN GULF SOUTHWARD INTO THE EAST CENTRAL GULF.  A TRAILING
FRONT GRADUALLY SETTLES INTO THE SOUTHEAST STATES AND STALLS NEAR
THE COAST BY SUNDAY...WITH THE SURFACE-850 RIDGE MAINTAINING A
SYNOPTIC SCALE CONVERGENT FLOW ALONG THE FRONT.  POPS INCREASE TO A
GENERAL CHANCE RANGE FOR FRIDAY THROUGH SUNDAY WITH TEMPERATURES
REMAINING NEAR SEASONABLE LEVELS. /29

&&

.MARINE...FOR THE MARINE FORECAST...TD LOCATED SOUTH OF THE MARINE
AREA IS BEING ADVERTISED AS MOVING SLOWLY WESTWARD INTO TONIGHT AND
DEVELOPING. CURRENTLY...GFS FORECAST POSITION IS WAY TO FAR
NORTH...WITH THE NAM A BIT TO FAR WEST. HAVE TRIED TO REFLECT THIS
IN THE CURRENT FORECAST. ALSO...BUOY 42039 HAS DROPPED BELOW EVEN EX
CAUTION LEVELS. HAVE SHIFTED THE SCA TO WEST OFFSHORE ZONES AS FEEL
WITH TD MOVE WEST AND CURRENTLY MOST OF THE MARINE FA IN EX CAUTION
LEVELS AT MOST...AND WITH THE TS MOVING WEST AS IT
DEVELOPS...EASTERN ZONES WILL BE AT EX CAUTION LEVELS.

THIS SYSTEM WILL MOVE WEST OF THE FA TONIGHT INTO MONDAY...WITH THE
REST OF THE FORECAST DOMINATED BY SURFACE HIGH PRESSURE MOVING OVER
THE NORTHEASTERN GULF OF MEX. /16

&&

.AVIATION (FOR 18Z FORECAST)...SYSTEM SOUTH OF PNS AS I WRITE WILL
KEEP THINGS STIRRED UP THROUGH TONIGHT. WITH A VERY MOIST BOUNDARY
LAYER...AM EXPECTING STRATUS DECK TO SET UP...ESPECIALLY IN THE
MOBILE AREA WITH THE OROGRAPHIC RISE. ONLY THING KEEPING MORE TSRA
FROM POPPING OVER THE AREA IS MOST OF THE AREA BEING UNDER THE
INFLUENCE OF UPPER LEVEL DOWNWARD MOTION . THIS DOWNWARD MOTION WILL
MOVE WEST OF THE AREA LATER TONIGHT INTO MONDAY...WITH A BETTER
CHANCE OF AFTERNOON TSRA EXPECTED. /16

&&

.FIRE WEATHER...NO CONCERNS AS RELATIVE HUMIDITIES REMAIN WELL ABOVE
CRITICAL LEVELS THROUGH NEXT WEEK. /29

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      75  90  75  91 /  20  30  20  30
PENSACOLA   75  89  75  91 /  20  30  20  30
DESTIN      78  89  78  91 /  20  30  20  30
EVERGREEN   72  93  71  93 /  20  20  10  30
WAYNESBORO  70  94  70  92 /  20  20  10  30
CAMDEN      71  96  71  94 /  10  20  10  20

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 1 PM MONDAY FOR THE FOLLOWING ZONES:
     WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM...AND
     WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM.

&&

29 EVERSOLE
16 MILLER
Hazardous weather outlook, Aug 3, 4:42 AM CST, 12 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
542 AM CDT SUN AUG 3 2008

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-041045-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
542 AM CDT SUN AUG 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...THE COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

A SMALL LOW IS PASSING SOUTH OF THE MARINE AREA AND BRING INCREASING
WINDS AND SEAS WELL OFFSHORE INTO MONDAY. THE AREA OF INCREASING WINDS
AND SEAS IS VERY LIMITED AND WILL DECREASE INTO MID WEEK AS A HIGH
MOVES OVER THE NORTHERN GULF.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS NOR ORGANIZED SEVERE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 3, 11:39 AM CST, 5 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1239 PM CDT SUN AUG 3 2008

MSZ078-079-031830-
GEORGE-STONE-
1239 PM CDT SUN AUG 3 2008

...A STRONG THUNDERSTORM WILL AFFECT GEORGE AND STONE COUNTIES...

AT 1234 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BASIN...MOVING WEST AT 18 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
BENNDALE...RAMSEY SPRINGS AND BEATRICE THROUGH 130 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT CLOUD
TO GROUND LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS
STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THE STORM HAS PASSED.
Special weather statement, Aug 3, 1:17 PM CST, 4 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
217 PM CDT SUN AUG 3 2008

MSZ075-076-079-032000-
GEORGE-PERRY-GREENE-
217 PM CDT SUN AUG 3 2008

...A STRONG THUNDERSTORM WILL AFFECT GEORGE...PERRY AND GREENE
COUNTIES...

AT 213 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LEAF...MOVING WEST AT 14 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
JANICE THROUGH 300 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT CLOUD
TO GROUND LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS
STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THE STORM HAS PASSED.
Special weather statement, Aug 3, 1:44 PM CST, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
244 PM CDT SUN AUG 3 2008

MSZ075-076-032030-
PERRY-GREENE-
244 PM CDT SUN AUG 3 2008

...A STRONG THUNDERSTORM WILL AFFECT PERRY AND GREENE COUNTIES...

AT 242 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES NORTHEAST OF ROYCE...MOVING WEST AT 15
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
LEAF...ROYCE...MCLAIN...BEAUMONT AND KITTRELL THROUGH 330 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT CLOUD
TO GROUND LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS
STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THE STORM HAS PASSED.
Special weather statement, Aug 3, 1:58 PM CST, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
258 PM CDT SUN AUG 3 2008

ALZ051>053-032045-
WASHINGTON-CLARKE-CHOCTAW-
258 PM CDT SUN AUG 3 2008

...A STRONG THUNDERSTORM WILL AFFECT WASHINGTON...CLARKE AND CHOCTAW
COUNTIES...

AT 253 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES EAST OF FRANKVILLE...MOVING WEST AT 11
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
SERVICE...FRANKVILLE...BIGBEE...SILVER CROSS AND BIGBEE THROUGH 345
PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT CLOUD
TO GROUND LIGHTNING...AND WIND GUSTS OF 45 TO 55 MPH. WINDS THIS
STRONG COULD BRING DOWN DEAD OR DISEASED TREES AND LARGE LIMBS
RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. LOCAL LOSS OF
ELECTRICAL POWER MAY RESULT FROM DOWNED POWER LINES. EXERCISE EXTREME
CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...OR SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Coastal Escambia

When
August 3, 5:30 PM CST to 5:32 PM CST
Where
Coastal Escambia forecast zone
Deaths
1 direct, 0 indirect
Reported by
Emergency Manager

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Coastal Escambia2008-08-0356MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130839.